Oklahoma, 2017

Damaging Wind in Oklahoma, September 17, 2017

September 17, 2017 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed into eastern Oklahoma during the afternoon hours of the 17th as a cold front moved into the area. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into eastern Oklahoma during the afternoon hours of the 17th as a cold front moved into the area. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 17, 2:12 PM CST, 8 minutes earlier.

Area forecast discussion, Sep 17, 2:12 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
312 PM CDT Sun Sep 17 2017

.DISCUSSION...
Multiple rounds of showers and thunderstorms continue to impact
parts of northeast OK and northwest AK this afternoon. This
activity has an obvious tropical tap on water vapor imagery...with
plume of moisture from tropical storm Norma stretching through TX
into OK. Localized rainfall amounts around 1-2" have occurred so
far. The rain-cooled air has resulted in a well-defined
outflow/differential heating boundary rough along the I-40
corridor...and we're monitoring recently developed strong
convection near this feature. The atmosphere is quite unstable and
rather meager shear suggests that strong/severe winds will be the
main threat...along with some hail. This activity should begin to
weaken this evening with the loss of heating.

Short term models continue to show additional convection
developing to our west overnight...and making a run toward the
forecast area. Confidence isn't overly high with this
scenario...and any activity would likely be weakening as it
reaches our area. Have maintained low chance PoPs...mainly for
northeast OK/northwest AR. Any leftover boundaries should
dissipate or lift north later Monday as southerly flow returns.

The upper pattern will become increasingly amplified by mid-late
week as a deep longwave trof develops across the western states.
Modestly increasing mid-level heights/temps should generally keep
convection at bay...with any synoptic boundaries remaining to our
west. Aforementioned trof will make some progress east going into
next weekend...and have kept low end PoPs in the forecast for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  90  71  92 /  30  30  20  20
FSM   69  91  70  92 /  10  10  10  20
MLC   69  91  72  92 /  20   0  10  10
BVO   69  87  68  92 /  40  40  20  20
FYV   67  87  67  87 /  20  10  10  20
BYV   67  87  68  88 /  20  20  20  20
MKO   68  89  70  91 /  20  20  10  20
MIO   68  85  67  90 /  40  30  20  20
F10   70  90  71  92 /  20  20  10  10
HHW   69  91  71  91 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....18
Hazardous weather outlook, Sep 17, 11:53 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1253 PM CDT Sun Sep 17 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1253 PM CDT Sun Sep 17 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and extreme northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and extreme northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A plume of deep subtropical moisture remains in place from
southwest Oklahoma into northwest Arkansas this afternoon.
Scattered thunderstorms will continue to develop within the moist
axis today, with a few strong to severe storms possible through
the afternoon. The main hazards will be from strong or damaging
wind gusts and brief heavy downpours. A storm complex may develop
to the west this evening and impact parts of eastern Oklahoma late
tonight, however these storms will likely be weakening as they
approach the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY through THURSDAY...No Hazards.
FRIDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
By Monday, the front will lift back north across Kansas, with a
low chance for storms early in the day across northeast Oklahoma.
Southwest flow aloft will support an unsettled weather pattern
for much of the week, but the highest chance for any rain and
storms will be Monday and Tuesday. By mid week, a building mid
level ridge will likely strengthen the cap, limiting thunderstorm
development on Wednesday and Thursday. Storm chances will return
by the end of the week as an upper level low in the western states
moves a bit closer to the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 17, 12:38 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
138 PM CDT SUN SEP 17 2017

ARZ010-171915-
Washington AR-
138 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
215 PM CDT...

At 137 PM CDT, a strong thunderstorm was located over Farmington,
moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Greenland...
Brentwood...                      Johnson...
Black Oak...                      Walnut Grove...
Prairie Grove Battlefield State...
Tuttle...
Sulphur City...                   Woolsey...
Hicks...                          Wheeler...
Viney Grove...                    Hogeye...

This includes Interstate 49 between mile markers 48 and 68.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3599 9436 3615 9425 3605 9395 3581 9412
TIME...MOT...LOC 1837Z 301DEG 15KT 3604 9423
Special weather statement, Sep 17, 1:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
241 PM CDT SUN SEP 17 2017

OKZ065-066-172030-
Okmulgee OK-Okfuskee OK-
241 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 330 PM CDT...

At 241 PM CDT, a strong thunderstorm was located 4 miles west of
Henryetta, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Dewar...                          Schulter...
Grayson...                        Hoffman...
Clearview...                      Pharoah...
Bryant...

This includes Interstate 40 in Oklahoma between mile markers 225 and
243.

LAT...LON 3562 9591 3548 9582 3546 9582 3546 9587
      3543 9588 3534 9618 3548 9625
TIME...MOT...LOC 1941Z 242DEG 21KT 3545 9605

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okmulgee

When
September 17, 2:20 PM CST
Where
Okmulgee County, 2 mi S of Henryetta
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.421, -95.980

Strong thunderstorm wind blew out five industrial sized garage doors of a county storage barn, snapped numerous tree limbs, and damaged another barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721059.